Discontinuation of levetiracetam because of behavioral side effects: A case-control study

J. R. White, T. S. Walczak, I. E. Leppik, J. Rarick, T. Tran, T. E. Beniak, D. J. Matchinsky, R. J. Gumnit

Research output: Contribution to journalArticlepeer-review

118 Scopus citations

Abstract

Background: Levetiracetam (LEV) is a recently approved anticonvulsant with proven efficacy and safety in the treatment of partial seizures. LEV may cause behavioral abnormalities that can be severe and require discontinuation of this drug. Risk factors for discontinuing LEV have not been established. Objective: To determine incidence of behavioral abnormalities severe enough to require discontinuation of LEV and identify risk factors for such behavioral abnormalities. Methods: All patients treated with LEV at MINCEP between January 2000 and February 2002 constituted the study population (n = 553). Patients who had discontinued LEV for behavioral reasons were selected as index cases. Case controls were patients starting LEV immediately after the index case. Potential risk factors for LEV discontinuation included age, gender, cognitive function, history of psychiatric diagnosis, epilepsy syndrome, number of antiepileptic drugs, titration rate, maximum dose of LEV, and LEV level at maximum dose. Results: Thirty-eight patients (6.9%) discontinued LEV because of behavioral abnormalities. Variables associated with LEV discontinuation included faster titration rate to maximal dose, history of a psychiatric disorder, and diagnosis of symptomatic generalized epilepsy. Patients who discontinued LEV owing to behavioral reasons had significantly lower maximum LEV doses than controls. Conclusions: This study identified variables associated with discontinuation of LEV due to behavioral abnormalities. Slower titration of LEV should be considered in those patients at higher risk of discontinuing LEV for behavioral reasons.

Original languageEnglish (US)
Pages (from-to)1218-1221
Number of pages4
JournalNeurology
Volume61
Issue number9
DOIs
StatePublished - Nov 11 2003

Fingerprint Dive into the research topics of 'Discontinuation of levetiracetam because of behavioral side effects: A case-control study'. Together they form a unique fingerprint.

Cite this